By now you may have read of yet another food allergy-related tragedy, the passing of Simon Katz, a 16-year old student of Chatfield High School in Littleton, Colorado. He was rushed to the hospital on Monday after inadvertently taking a bite of a s’more made with peanut butter at a school homecoming celebration after suffering anaphylactic symptoms. He was pronounced dead at the hospital despite multiple shots of epinephrine and CPR administered by his father on the way.
This was the second report of a teen death due to anaphylaxis in a week, yet another horrific nightmare to befall a member of the allergic community. Our heartfelt and deepest sympathies are with the Katz family.
As we generally do when anaphylaxis-related tragedies appear in the news, we seek out the only good that can come from such reports, namely learning from the experience to prevent such occurrences in the future. Here are a number of extenuating circumstances that were reported in the media:
- Simon did not have his epinephrine auto-injectors on-hand
He had a habit of keeping his auto-injectors in his car, but he caught a ride to school that day with his friends. By the time his friends were able to transport him home, he was vomiting and suffering severe symptoms.
Early administration of epinephrine is paramount to the successful treatment of anaphylaxis and it should be administered as soon as symptoms present themselves, or immediately after inadvertently ingesting an allergen that has caused anaphylaxis in the past as directed by your physician. On the best day, Simon’s epinephrine was waiting in the parking lot and administration would have been delayed; on this, the worst day, his epinephrine was not available, possibly costing him his life.
- He was taken home instead of straight to the emergency department of the closest hospital
Simon was in the throes of a severe anaphylactic response to a known allergen, a medical emergency by any definition. While we sympathize with his friends who thought they were doing the right thing, they should have been educated to seek immediate medical attention for him.
- He consumed an unwrapped food that did not come from home
Simon’s father, David Katz, told reporters that s’mores were one of Simon’s favorite treats, but he mistakenly ate one that was made with Reese’s Peanut Butter Cups. It is presumed the peanut butter was the trigger of his allergic response.
The takeaways from this story are those that we advocate every day:
- Take 2 epinephrine auto-injectors along everywhere, every time. Carry them on your person so that they are immediately available should you begin to feel symptoms or under circumstances where your physician has deemed it prudent to self-administer, then call for help;
- Educate your friends, co-workers, teachers, etc what to do in an emergency. Show them what to do and who to call should you become incapacitated due to an allergic response;
- Never eat a food unless you are absolutely confident regarding how and where it was prepared and stored. We strongly urge you to avoid all unwrapped foods from sources other than your home or a trusted (read: vetted) kitchen.
- Never leave epinephrine in the car. Aside from being out of reach when you most need it, the extreme heat and cold can affect the potency of the medication rendering it ineffective.
While our readers are undoubtedly tired of hearing us repeat these simple, common sense precautions, we find that the majority of deaths due to severe allergic reactions – especially in teens – might have been prevented had they been followed.
Please do your part to prevent the next occurrence. The last thing we want to do is use your family’s tragedy as a learning opportunity for others.
Do Epi pen make a convenient way to carry 2 Epi pens on a person of a very young age? My seven year old boy is anaphylactic to peanuts but the one Epi pen is hard eneogh to pack. Any ideas? Thanks